Alert archive / North Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 18, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 8, 2018, 2:32 PM CST for 15 counties in North Dakota; 15 counties in Minnesota. It took effect at Feb 8, 2018, 9:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2018, 2:32 PM CST (20:32 UTC)
- In effect from
- Feb 8, 2018, 9:00 PM CST
- Expired
- Feb 9, 2018, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Grand Forks, ND
All 30 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWUS43 KFGF 082032 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 232 PM CST Thu Feb 8 2018 MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-049-054-091800- /O.NEW.KFGF.WC.Y.0018.180209T0300Z-180209T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg, Adams, and Lankin 232 PM CST Thu Feb 8 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 9 PM this evening to noon CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ JK
3 follow-up statements
342 WWUS43 KFGF 090950 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 350 AM CST Fri Feb 9 2018 MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-049-054-091800- /O.CON.KFGF.WC.Y.0018.000000T0000Z-180209T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg, Adams, and Lankin 350 AM CST Fri Feb 9 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 40 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
614 WWUS43 KFGF 091538 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 938 AM CST Fri Feb 9 2018 MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-049-054-091800- /O.CON.KFGF.WC.Y.0018.000000T0000Z-180209T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg, Adams, and Lankin 938 AM CST Fri Feb 9 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
624 WWUS43 KFGF 091757 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1157 AM CST Fri Feb 9 2018 MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-049-054-091900- /O.EXP.KFGF.WC.Y.0018.000000T0000Z-180209T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Edinburg, Adams, and Lankin 1157 AM CST Fri Feb 9 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Wind chills have improved across much of the area and so the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 12:50 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Feb 8, 12:50 PM CST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1250 PM CST Thu Feb 8 2018 .UPDATE... Issued at 942 AM CST Thu Feb 8 2018 Adjusted current sky cover and temps to match this mornings trends of colder and clearer. Will expire wind chill headline at 10am. LIght snow brushing the southern edge of the FA may just amount to flurries late this afternoon and evening as dry airmass limits snow efficiency. Single digit highs above and below zero expected again today. && .SHORT TERM...(Today and tonight) Issued at 422 AM CST Thu Feb 8 2018 The main forecast impacts in the storm term will be hazardous wind chills and the possibility for a dusting of snow across the far southern FA. As for now, most of the FA is clear with cold temperatures. There are a few patches of clouds in the northern Red River Valley and Lake of the Woods region. However, they do appear to be thinning a bit. Expect increasing cloud cover today, although some of it may be high thin cirrus. Several of the models have shifted a little further north again with the light snow band expected to affect the far southern FA late this afternoon into tonight. Even so, it would only be a dusting of snow at most, so not a big impact. Wind speeds continue to look pretty low, so no blowing or drifting snow to deal with either. Clouds should decrease again tonight, mainly along and north of the highway 200 corridor. With falling temperatures again, this may lead to more hazardous wind chills tonight. .LONG TERM...(Friday through Wednesday) Issued at 422 AM CST Thu Feb 8 2018 A wedge of high pressure slides through the forecast area on Friday. Subsiding air behind an exiting upper level trough will allow for clear and dry conditions. Cold temperatures are also expected Friday with temperatures starting in the teens to twenties below zero. Yet again, this will likely warrant additional wind chill headlines Friday morning. Highs on Friday will only reach into the single digits above zero making for a rather cold day. With the high pressure center in eastern Montana and a surface trough moving through southern Canada, the pressure gradient tightens creating gusty westerly winds mainly in eastern North Dakota. Clear conditions will allow for mixing to transfer westerly winds AOA 25 mph to the surface especially in favored downslope areas like the northwestern Red River Valley and Devils Lake Basin. This could contribute to some patchy blowing/drifting snow in these areas Friday afternoon. Marginally warmer temperatures are expected Saturday as clipper moves through south-central Canada. While temperatures still remain below normal, Saturday's high temperatures should reach into the teens above zero with overnight lows perhaps staying above zero! As the clipper makes it's closest approach to the region late Saturday/early Sunday, a cold front will move through bringing the next shot of light snow. Lower to mid level cold air advection behind the front may spark convective snow showers during the day Sunday. Snow is expected to be light within these showers in the absence of stronger lift and available moisture. Another day of efficient mixing is expected Sunday to allow gusty northwest winds AOA 25 mph to form as well as keep highs in the teens above zero. Monday through Tuesday, an upper level disturbance is expected to eject out of the Pacific Northwest before elongating into a positively tilted trough extending over the western two thirds of the nation. Part of this disturbance's energy is advertised to move through the Northern Plains possibly phasing with a short wave moving out of western Canada. This will increase precipitation chances early next week, albeit light precipitation chances. This could also continue the slightly "warmer" trend to continue with more westerly flow aloft influencing the type of air mass that moves over the region. However, confidence is low in the temperature forecast with ensemble spread quite large beyond Sunday. With the northeastern Canadian cyclone expected to continue, the chance for shortwaves embedded within northwest flow aloft to move through the region remains elevated, thus indicating a progressive and active precipitation pattern next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1248 PM CST Thu Feb 8 2018 Light winds and high clouds the giving VFR conditions for the TAF sites the next 24 hrs as SFC high pressure axis nosing over the area from the NW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...CJ AVIATION...JK
Hazardous weather outlook, Feb 8, 3:42 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 342 AM CST Thu Feb 8 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-090945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 342 AM CST Thu Feb 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chills are expected for portions of the area through the early to mid morning hours today and again tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous wind chills are possible for portions of the area mainly during the overnight hours Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.